Paid episode

The full episode is only available to paid subscribers of Harnessing the Power of Nutrients

325: Can NAC hurt your gut health?

Masterjohn Q&A Files Episode 325
4

Question: Can NAC Hurt Gut Health When Used to Disrupt Biofilms?

Short Answer:
N-acetylcysteine or NAC can be used at a dose of 600 to 2,400 milligrams per day for 5-10 days to disrupt biofilms and make it easier for antimicrobials to kill bacteria. Animal studies suggest that acute doses up to 6 grams do not deplete mucus or cause ulceration, but that an acute dose of 17.5 grams can deplete mucus and cause ulcers within two hours. Human studies suggest that 10 grams per day can be used for 24 weeks with fewer than 1 in 6 people complaining of gastrointestinal side effects. Yet, chronic use of NAC will thin the mucus, disrupt the biofilms used by normal healthy microbiota, and possibly deliver excessive sulfur to certain components of the microbiome. Therefore, I would not use it except for specific, targeted reasons, and I would not use it at a dose higher than needed or for a duration longer than needed.

This episode was cut from the original Q&A session that you can find here.

DISCLAIMER: I have a PhD in Nutritional Sciences and my expertise is in performing and evaluating nutritional research. I am not a medical doctor and nothing herein is medical advice.

Listen to the Audio

I highly recommend watching the video above but you can also listen to the audio here:

Read the Transcript or Leave a Comment

Masterpass members have access to the transcript below.

Masterpass members can also read and leave comments below. Non-members can read and leave comments on the general podcast page.

Learn more about the Masterpass here.

The full video is for paid subscribers

The Masterjohn Q&A Files
We use Zoom, a video chatting software, in webinar mode. You can ask your question anonymously in text, but you can also ask it publicly, and you can even get "on stage" and share your mic, web cam, or screen with everyone.
Authors
Chris Masterjohn, PhD